Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Is this medication safe?

Hello!
I am a 32 years old female.  I had Open Heart Surgery (Tetrallogy of Fallot) at 7.  My records indicate that the "problem" was corrected 100% and they did not use anything artificial.  They used a piece of "skin" from within my heart to create a patch between both ventricles.
For many years after the surgery I was on Lanoxin/Digoxin.  When I was in my teens I started having electrical problems in my heart and they used Dilantin (looooong story).  I hate that medicine!  The side effects were terrible.
I then went to have a normal pregnancy & delivery with a healthy baby with no congenital heart condition (Thank GOD!)
My blood pressure has always been extremely low and I have not required any other open heart surgery as other patients with my same original condition.
Lately, I have been under a lot of stress it has obviously affected my heart.  My heart skips heartbeats pretty often.  I had an episode of very fast heart beats that lasted about 1/2 hour and my doctor placed my in a 30 Day Heart Monitor.  The results showed PVCs.   I have been prescribed Metropolol ER Succinate 25mg.  I do not drink, do not smoke and caffeine is completely out of my diet.
I completely dislike the idea of going under medication when all of those side effects sound terrible.  Is there a "natural" way to help my PVCs decrease?   Could this be serious?  What are the risks of not going under treatment?
Could the scar tissue in my heart (after the surgery) be the one causing the PVCs, hence no medication will really help me?
Again, how serious could this be?  Should I ask for a 24/48 hour holter?  Would that tell me how many I get a day?  Does the number really count with my history?
Thanks for any that could answer my many questions and thanks for reading this far.
3 Responses
Avatar universal
Have you tried posting on one of the congenital heart website forums where there are a lot of people with tetrology of the fallot and may have had the same experience.

There is teh uk organisation - www.guch.org.uk
and the american one ACHA - http://www.achaheart.org/

612551 tn?1450025775
COMMUNITY LEADER
Some PVCs are benign, your doctor should have a view.

If you also have a high heart rate, then the Metoprolol may help, it will also lower you blood pressure whether you need it or not.

On the other hand 25 mg is a low dose and if it helps I wouldn't worry about being on it. It may be the most widely used heart medication there is, so there it has been extensively tested, by real patients, me included.
Avatar universal
Metoprolol is a fairly low key beta blocker too.  Chances are, your body will make adjustments for the pressure lowering effects.  I always had low pressure and when I was on a bit of meds for the rhythms, my heart just somehow adjusted.  However, now that I am on a bucket of meds... I really struggle with the bp.  The metoprolol just might help with the skipping and fluttering.  It's nice when something actually helps.  Hope you are feeling much better soon.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.